Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 191, NWS Mobile, AL

June 28, 20084 counties in Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 28, 2008, 3:40 PM CDT for 4 counties in Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2008, 3:40 PM CDT (20:40 UTC)
Expired
Jun 28, 2008, 4:02 PM CDT
In force
22 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties George County, MS, Greene County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 75 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 282040
SVRMOB
MSC039-041-111-131-282115-
/O.NEW.KMOB.SV.W.0191.080628T2040Z-080628T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GEORGE COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHWESTERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHEASTERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  NORTHEASTERN STONE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 415 PM CDT

* AT 337 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 6 MILES NORTHEAST OF WHITES
  CROSSING...OR ABOUT 11 MILES EAST OF WIGGINS...MOVING NORTHEAST AT
  19 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROYCE...MCLAIN...LEAF AND 7 MILES NORTHWEST OF AVENT STATION BY 415
  PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3118 8895 3109 8871 3079 8892 3085 8908
TIME...MOT...LOC 2040Z 205DEG 16KT 3091 8895

$$
1 follow-up statement
000 
WWUS54 KMOB 282102
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
402 PM CDT SAT JUN 28 2008

MSC039-041-111-131-282112-
/O.CAN.KMOB.SV.W.0191.000000T0000Z-080628T2115Z/
GEORGE MS-STONE MS-PERRY MS-GREENE MS-
402 PM CDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENE...
SOUTHEASTERN PERRY...NORTHEASTERN STONE AND NORTHWESTERN GEORGE
COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS...THUS THIS WARNING HAS 
BEEN CANCELLED.

LAT...LON 3118 8895 3109 8871 3079 8892 3085 8908
TIME...MOT...LOC 2102Z 205DEG 16KT 3098 8890

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:08 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 28, 3:08 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
308 PM CDT SAT JUN 28 2008

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)AT MID AFTERNOON THE
CONVECTION WAS FROM THE WEST AROUND TO NORTH THEN EAST OF FORECAST
AREA...MUCH LIKE THE GFS MOS GUIDANCE FROM THE LAST FEW RUNS. THE
NAM HAD MUCH HIGHER POPS FOR TODAY AND THIS MAY YET COME ABOUT LATE
AFTERNOON AND THIS EVENING AS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHWEST AND SOUTH MISSISSIPPI ADVANCE SLOWLY TO THE EAST. WILL
LEAVE HIGHER POPS UP FOR THIS EVENING AND LOWER THE POPS AFTER
MIDNIGHT. SATELLITE LOOPS SHOW MOST OF THE DEEPER MOISTURE FROM THE
GULF IS FEEDING NORTH TOWARD LOUISIANA THIS AFTERNOON AND NIGHT BUT
THINK IT WILL BE SHUNTED OFF TO THE EAST AS THE UPPER FLOW TAKES
HOLD. GUIDANCE IS IN CLOSER AGREEMENT FOR SUNDAY INTO MONDAY NIGHT
WITH MODEL PRECIPITABLE WATER VALUES 1.5 TO 2 INCHES UNTIL MONDAY
EVENING AND A PASSING SURFACE TROUGH SHOULD PROVIDE ENOUGH MOISTURE
AND INSTABILITY FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
BOTH SUNDAY AND AGAIN ON MONDAY. SURFACE TROUGH MOVES ON OFF TO THE
EAST BY TUESDAY BRINGING IN A BIT DRIER AIR...POPS OF 20 PERCENT OR
LESS ON TUESDAY. /11

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)FOR THE EXTENDED PERIOD WE
RETURN TO SCATTERED SHOWERS AND THUNDERSTORMS AS SURFACE RIDGE
EXTENDS WEST AND SOUTHWEST ACROSS AREA WITH A WEAK UPPER TROUGH
ACROSS AREA. HIGH TEMPERATURES UPPER 80S TO AROUND 90..JUST DEPENDS
WHETHER ANY PARTICULAR LOCATION GETS RAIN OR CLOSE TO A SHOWER. /11

&&

.MARINE...INTO MONDAY...SURFACE HIGH PRESSURE STRETCHING EAST OVER
THE SOUTHEASTERN CONUS WILL KEEP A GENERALLY SYNOPTIC ONSHORE FLOW.
NEAR SHORE AREAS WILL SEE AN OVERNIGHT OFFSHORE COMPONENT TO THE
WINDS SET UP...THOUGH. A WEAK FRONT WILL APPROACH THE NORTHERN GULF
COAST MONDAY NIGHT INTO TUESDAY. GUIDANCE HAS BEEN CONSISTENT IN
ADVERTISING THAT ANY PUSH OVER AL/NW FL COASTAL WATERS TUESDAY INTO
TUESDAY NIGHT WILL QUICKLY WASH OUT AS SYNOPTIC ONSHORE FLOW
RE-ASSERTS ITSELF. /16

&&

.FIRE WEATHER...MUGGY AND WARM WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS THE NEXT FEW DAYS. DRIER AIR FOR TUESDAY BUT NOT
DRY ENOUGH FOR ANY WATCHES. A WESTERLY TRANSPORT WIND ON SUNDAY
AROUND 20 KNOTS WILL MAKE FOR DISPERSION INDICES AROUND 90.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  90  74  87 /  40  50  40  60
PENSACOLA   75  91  74  87 /  50  50  30  60
DESTIN      78  89  77  86 /  50  40  30  60
EVERGREEN   71  89  70  83 /  40  60  40  60
WAYNESBORO  71  88  69  86 /  40  60  50  30
CAMDEN      71  89  69  89 /  40  70  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 28, 6:45 AM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
645 AM CDT SAT JUN 28 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-291200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
645 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...INLAND SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA...

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN REDEVELOP ACROSS
PORTIONS OF THE AREA BY LATE MORNING TODAY...BECOMING MORE NUMEROUS
DURING THE AFTERNOON HOURS. THE SHOWERS AND THUNDERSTORMS WILL
FIRST DEVELOP ALONG THE COAST DURING THE MORNING HOURS THEN DEVELOP
INLAND THROUGH THE LATE MORNING INTO THE AFTERNOON AS TEMPERATURES
WARM. A FEW OF THE THUNDERSTORMS COULD BRIEFLY BECOME STRONG TO
SEVERE WITH THE MAIN THREATS BEING DAMAGING WINDS AND PENNY TO
NICKEL SIZE HAIL...IN ADDITION TO VERY HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH THE END OF NEXT WEEK. AN
ISOLATED STRONG STORM PRODUCING GUSTY WINDS...SMALL HAIL AND HEAVY RAIN
WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 3:16 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT SAT JUN 28 2008

MSZ075-078-282045-
STONE-PERRY-
INCLUDING THE CITIES OF...WIGGINS...
316 PM CDT SAT JUN 28 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER STONE
COUNTY...EXPECTED TO MOVE OVER SOUTHERN PERRY...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR PERKINSTON...MOVING NORTHEAST AT 17 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WIGGINS AND WHITES CROSSING THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.